Any dose of Ativan (lorazepam) higher than what your doctor prescribes can lead to overdose. These overdose symptoms can signal the need for immediate treatment.

Ativan (lorazepam) is one of several brands of sedative compounds known as lorazepam. This medication falls within a category of similar substances jointly referred to as benzodiazepines, or “benzos.” Lorazepam is considered one of the safer benzodiazepines available.

Overall, lorazepam is generally thought to be a weaker benzodiazepine than Xanax — though dosage amounts, timing, and a patient’s own unique brain chemistry must always be considered. Ativan overdose is possible, and treatment may be necessary.

Article at a glance:

  • Ativan overdoses are generally not lethal, but they can be if not treated promptly.
  • The best way to avoid an overdose is to only take Ativan as prescribed by your doctor.
  • Keep an eye out for adverse symptoms and enter treatment immediately if those symptoms occur.

Can you overdose on lorazepam?

While an overdose on lorazepam is possible, it may not be a fatal overdose.

Toxic levels of lorazepam are usually not the cause of a fatal overdose. More often, a non-fatal overdose leads to a life-threatening symptom that isn’t treated in time. One of the most frequent and most dangerous of these symptoms is respiratory depression.

Determining the likelihood of an overdose

As with all benzos, numerous factors have to be considered when determining the likelihood of an overdose.

  • Tolerance: One important factor is a person’s tolerance to the drug. It is easy to build a tolerance to lorazepam after just a few prescribed doses. Tolerance can be influenced by age, weight, metabolic rate and past benzodiazepine usage by the patient in question.
  • Usage: How the drug is used or moreover, misused, is another essential component. Simply put, recreational methods of Ativan use make the drug more dangerous. Users are known to either snort or let the pills dissolve in their mouths to experience a high.
  • Mixing substances: Ativan does not mix well with other substances. Alcohol and opioids are known to onset the overdose effects associated with benzodiazepines at a much faster rate. Alcohol, opioids and benzodiazepines are all depressants. They all slow down the central nervous system in different ways, so combining them can amplify their effects to the point of life-threatening respiratory depression.
  • Dosage: Before outlining specific overdoses amounts, it’s helpful to understand how much Ativan is acceptable when used as directed. The maximum daily dose caps off at 10 mg per day for adults. A 6 mg dose appears to be the accepted maximum among most prescribing doctors.

Ativan Overdose Amount

An overdose may occur at any level higher than the abovementioned 10 mg per day, and any level higher than what your doctor has prescribed for you.

The amount of lorazepam that a person takes to reach an overdose varies from person to person. This can be based on weight, gender, genetics and underlying health conditions, among other factors. The doctor prescribing a person Ativan is taking these factors into account when deciding what dose is safe.

Ativan Overdose Signs & Symptoms

Before outlining the correct course for Ativan overdose treatment, one must know exactly what to be on the lookout for.

Signs and symptoms of Ativan overdose include:

  • Lethargy and fatigue: Benzodiazepine overdose victims will not feel or act like themselves. Though sleepiness is a common side effect of Ativan use, in greater duration, this may be a sign of excessive intoxication.
  • Uncoordinated behavior: Sedation may result in inexplicable spasms or loss of motor function entirely. Stumbling is likely and reflexes will be all but gone.
  • Profuse sweating: Victims may have a clammy or glossy appearance to their skin.
  • Memory loss: Lorazepam is used to prevent new memories from forming during surgery, and this effect may translate over during an overdose state. Such confusion can lead to erratic, unforeseen behavior.

Most importantly, a person overdosing on Ativan can experience breathing issues, which can lead to heart attack, coma and death.

What To Do During an Ativan Overdose

If any Ativan overdose symptoms develop, it’s vital the overdosing person gets treatment immediately. Treating an Ativan overdose as quickly as possible increases the likelihood of a full recovery.

  • Call 911 immediately.
  • Gather information to provide to emergency responders, including age, pre-existing conditions, drug allergies, drug/alcohol use and the amount of Ativan taken.
  • Keep the individual in a safe environment, away from anything that can potentially injure them in the event of a seizure, such as objects with sharp edges

Ativan Overdose Treatment

Once stabilized breathing and cardiovascular function are established, physicians can treat the overdose itself. Benzodiazepines, thankfully, have an antidote compound. This drug is known as flumazenil. The medication is considered a double-edged sword for Ativan overdose treatment, however. It will stop an overdose in its tracks, but it also has the potential side effect of inducing seizures. Some people are using Ativan to prevent this exact ailment.

Do you or someone you know abuse Ativan? It’s important to be aware of the risk of Ativan overdose. For those looking to avoid this painful and potentially life-threatening side effect of frequent use, the best option is rehabilitation. The Recovery Village addresses a broad range of addictions using evidence-based, high-quality care. Reach out to an intake coordinator today to take the first step toward a better life.

Related Topics:
Klonopin overdose
Xanax overdose

Melissa Carmona
Editor – Melissa Carmona
As the content manager at Advanced Recovery Systems, Melissa Carmona puts years of writing and editing experience to work helping people understand substance abuse, addiction and mental health disorders. Read more
Benjamin Caleb Williams
Medically Reviewed By – Benjamin Caleb Williams, RN
Benjamin Caleb Williams is a board-certified Emergency Nurse with several years of clinical experience, including supervisory roles within the ICU and ER settings. Read more
Sources

U.S. Food and Drug Administration. “Ativan® C-IV.” September 2016. Accessed June 29, 2020.

National Institute on Drug Abuse. “Is it safe to use prescription drugs in combination with other medications?” June 16, 2020. Accessed June 29, 2020.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.